Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

May 27, 2016Wayne County, New York

NWS Buffalo, NY issued this special weather statement at May 27, 2016, 12:41 PM EDT for Wayne County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 12:41 PM EDT (16:41 UTC)
Expired
May 27, 2016, 1:15 PM EDT
In force
34 min
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Ft Drum radar (KTYX), 132 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS81 KBUF 271641
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1241 PM EDT FRI MAY 27 2016

NYZ003-004-271715-
WAYNE-MONROE-
1241 PM EDT FRI MAY 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND EAST CENTRAL
MONROE COUNTIES...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEBSTER...
MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IRONDEQUOIT...EAST ROCHESTER...WEBSTER...FAIRPORT...ONTARIO...PENFIELD...
WILLIAMSON...MARION AND SODUS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4304 7745 4323 7755 4332 7733 4333 7714
      4331 7697 4334 7691 4335 7683 4325 7680
TIME...MOT...LOC 1638Z 244DEG 13KT 4319 7735 

$$

WELCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 27, 11:10 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 27, 11:10 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1110 AM EDT FRI MAY 27 2016

.SYNOPSIS...
High pressure anchored off the Southeast Coast will combine with
persistent low pressure over the center of the country to keep a
feed of warm humid air in place through the bulk of the long holiday
weekend. The mid summer warmth will fuel some widely separated
showers and thunderstorms away from the lakes today...then this
activity will gradually increase each day through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Temperature and humidity levels continue to rise this morning as we
are on our way to another summer day across our region today. This
is due to warm advection thanks to strong ridging centered off the
Southeast Coast. 850mb temps of 17C per 12z BUF RAOB will encourage
afternoon temperatures to climb into the mid 80s F.  While local
lake breezes will hold temps in the 70s within a mile of so of the
lakes (including downtown Buffalo)...the other end of the spectrum
will include max temps within a degree or two of 90 in the normally
warmer Genesee Valley and some of the Srn Tier valleys. The
potential for midday and afternoon convection will play a big role
in whether these latter areas can reach close to 90.

Speaking of convection...there will once again be the risk for
widely separated showers and thunderstorms during the midday and
afternoon. While an unstable atmosphere is already in place with
daybreak MLCAPEs in the vcnty of 100-200 j/kg...plenty of diurnal
heating will send these values rocketing to 1500-2000 j/kg by early
afternoon. Working against widespread convection will be a
burgeoning H5 ridge over the region. This will leave mesoscale
processes in charge of triggering any storms...so like yesterday...
yesterday (Thurs)...any convection will be found well inland from
the lakes. The trigger for any thunderstorm activity will once again
come from a lake breeze boundary off Lake Erie...that will gradually
push east/northeast from the Chautauqua ridge during the midday and
afternoon. Given the light flow up through 20k ft and a 'skinny'
CAPE profile...any convection should remain below severe limits with
only a small chance for isolated pea sized hail and wind gusts to 35
kts. Given PWAT values that will approach 1.5"...there will be a
greater chance for slow moving downpours that could produce a half
inch soaking for a given area. The remainder of the region will
experience partly to mostly sunny skies.

Any remaining showers or thunderstorms over the Finger Lakes or
Southern Tier early this evening will quickly subside with the
setting sun...as a stabilizing environment and greatly weakened lake
breeze boundary will allow for fair weather to prevail. Otherwise a
fair warm night will be found over Western and North Central New
York with the mercury only settling into the low to mid 60s. These
values will be more typical of those found in July or early August.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level ridge will extend from Bermuda to the Lower Great
Lakes Region during the weekend.  This will bring mid-summers warmth
and a persistent but small chance for showers and thunderstorms to
our region during the holiday weekend.

The big story for the weekend will be the early season heat, which
will approach record levels on Saturday. Highs will range from the
mid 80s to the lower 90s inland of the lake breeze on Saturday, with
Sunday just a few degrees cooler. Dew points will be in the mid to
upper 60s which will result in muggy conditions and limit cooling
overnight.

The best chance for showers and thunderstorms will be during the
afternoon and early evening hours when daytime heating helps
destabilize the atmosphere. The combination of boundary layer
moisture and heating will result in fairly impressive instability
with NAM/GFS BUFKIT showing afternoon CAPES climbing over 1500 J/Kg
inland of the lake breeze. Despite this instability, upper level
ridging will limit large scale lift. Lacking a focus, expect
diurnally driven thunderstorms to be fairly sparse in areal
coverage, mainly focusing on and inland of lake breeze, boundaries
from adjacent or previous convection, or across higher terrain.
Model precipitation amounts may be misleading due to smoothing of
lower resolution guidance, when in reality there will be locally
heavy but widely dispersed downpours. As a result will carry mid-
range chance to lower end likely POPS during the afternoon and
evening hours Saturday and Sunday.

Even without any large scale lift at night, weak impulses may cross
the top of the ridge. Therefore it is difficult to completely rule
any showers during the nighttime and morning hours, but the chances
are very small with very limited areal coverage. A shortwave will
approach the region from the Upper Lakes as the ridge starts to
break down Sunday night. This will result in an increasing chance
for showers late Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Summers warmth and humidity will have one last day of gripping the
Eastern Great Lakes region before a weak cool front crosses the
region. Expect showers and thunderstorms throughout the day
Monday...with activity ending late morning across WNY and then the
afternoon hours over the Finger Lakes and Eastern Lake Ontario
region as this weak cool front crosses. Highs Monday will reach into
the lower 80s for many areas.

Air temperatures will be a few degrees cooler Tues-Wednesday and
more noticeable will be the drop in humidity as dewpoints will fall
from the mid 60s Monday down to the mid 50s for Tues-Wednesday. High
pressure extending southward from Canada will provide for sunny
skies both days.

Thursday a storm will advance across the western Great Lakes
region...and towards James Bay...while pushing a cold front and
associated showers and thunderstorms eastward across the Great
Lakes. This activity may reach the eastern Great Lakes area before
the end of the day Thursday. Ahead of this cold front southerly
winds will bring a return to warm and more humid air for Thursday.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Persistent ridging off the Southeast Coast will provide Western and
North Central New York with mainly VFR conditions through the TAF
period. An area of MVFR cigs that were over KJHW earlier this
morning have drifted north to KBUF where an hour or so of MVFR will
occur until the low clouds mix out.

While VFR conditions will be in place across the region...there will
be the risk for convection across the Srn Tier and Finger Lakes
Region after 16z. This is not expected to impact commercial TAF
sites though for Western and North Central New York.

For tonight...any early evening convection will quickly dissipate.
This will leave VFR conditions across all of the region.

Outlook...
Saturday through Monday...Mainly VFR with a chance of showers and
thunderstorms.
Tuesday...VFR.

&&

.MARINE...
A burgeoning ridge centered off the Southeast Coast...but extending
to the northwest across the Lower Great Lakes...will keep fair
weather in place through at least the first half of the Memorial Day
weekend. This will be accompanied by light winds and negligible waves.

While fine conditions for recreational boating will likely persist
through Sunday...there will be an increasing chance for showers and
thunderstorms Sunday night and Monday as a frontal system will move
across the region.

&&

.CLIMATE...
The first extended period of summer's warmth will be upon us this
weekend. Temperatures will climb well into the 80s, of which some
of these daily readings may near record levels. Listed below are
the records for our three climate stations.

BUFFALO...

Today......May 27th...Record High Maximum...89F...1978
......................Record High Minimum...69F...1991

Saturday...May 28th...Record High Maximum...86F...2012
......................Record High Minimum...69F...1911

Sunday.....May 29th...Record High Maximum...87F...1987
......................Record High Minimum...68F...1987

ROCHESTER...

Today......May 27th...Record High Maximum...92F...1978
......................Record High Minimum...70F...1918

Saturday...May 28th...Record High Maximum...93F...1911
......................Record High Minimum...68F...1939

Sunday.....May 29th...Record High Maximum...92F...2006
......................Record High Minimum...69F...1908

WATERTOWN...

Today......May 27th...Record High Maximum...87F...1960
......................Record High Minimum...67F...1991

Saturday...May 28th...Record High Maximum...85F...2012
......................Record High Minimum...64F...1987

Sunday.....May 29th...Record High Maximum...87F...2012
......................Record High Minimum...63F...2006

A climatic day is between 1 AM EDT to 1 AM EDT.

Temperature records for Buffalo and Rochester date back to 1871,
while records for Watertown start in 1949.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/SMITH
SHORT TERM...APFFEL/WCH
LONG TERM...THOMAS
AVIATION...RSH/SMITH
MARINE...RSH/SMITH
CLIMATE...THOMAS
Hazardous weather outlook, May 27, 4:59 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
459 AM EDT FRI MAY 27 2016

NYZ001>008-010>014-019>021-085-280900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
459 AM EDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
459 AM EDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 27, 12:41 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1241 PM EDT FRI MAY 27 2016

NYZ003-004-271715-
WAYNE-MONROE-
1241 PM EDT FRI MAY 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND EAST CENTRAL
MONROE COUNTIES...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEBSTER...
MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IRONDEQUOIT...EAST ROCHESTER...WEBSTER...FAIRPORT...ONTARIO...PENFIELD...
WILLIAMSON...MARION AND SODUS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4304 7745 4323 7755 4332 7733 4333 7714
      4331 7697 4334 7691 4335 7683 4325 7680
TIME...MOT...LOC 1638Z 244DEG 13KT 4319 7735

WELCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:30 PM EDTSpecial Weather StatementBUFWayne30 min
May 27, 1:57 PM EDTSpecial Weather StatementBUFCayuga48 min
May 27, 2:04 PM EDTSpecial Weather StatementBUFCayuga41 min
May 27, 2:55 PM EDTSpecial Weather StatementBUFOswego65 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.